advertisement

Medicinal patches linked to deaths

Friday, August 31, 2007 | 10:42 a.m. CDT; updated 11:36 a.m. CDT, Monday, July 21, 2008

WASHINGTON — Army Master Sgt. Harold Kinamon entered a military hospital in Ohio for routine respiratory surgery to help him sleep better. The operation, in October 2005, progressed smoothly. He went home with nothing more than a raw throat and a painkiller contained in an adhesive patch on his skin.

That night, Kinamon, 41, died in his sleep — killed by an overdose of the drug delivered through the patch.

What made his death even more tragic was that the dangers of using skin patches to administer the particular painkiller he received, an opium-like drug called fentanyl, were clearly understood at the time. Only three months earlier, the Food and Drug Administration — responding to a rash of similar deaths — had issued a strong warning: Although beneficial under appropriate conditions, fentanyl patches should be used with great caution, and not for postoperative pain relief.

But Kinamon’s death reflects more than an individual misfortune. Health-care providers nationwide are still not getting the message as fentanyl patches continue to be implicated in scores of deaths.

Failure to solve the problem is all the more serious because the use of medicinal patches is spreading to other drugs — painkillers, birth control drugs and medications for children with attention deficit disorder. Moreover, a new generation of high-tech patches is expected to make many more drugs available in patch form.

The benefits of patches have been accompanied by problems, replicating a common pattern with many medical advances: Breakthroughs often come with risks and downsides that may not be fully recognized until later.

Drug-safety experts are urging the FDA to re-examine the whole issue of medicinal patches. One primary problem seems to be how to get the right dose of a drug through a patch for different patients under differing conditions.

Patches are “a neat way of delivering drugs,” said Dr. Curt D. Furberg of the Wake Forest University medical school. “But they are not an unalloyed blessing.”The appeal of the patches is clear: They solve a host of problems with more traditional methods of administering medications. Unlike injections, they don’t hurt. Unlike pills, they don’t have to be swallowed. They resolve the common problem of patients not taking drugs in the right amount at the prescribed intervals. And, unlike pills that enter the blood stream via the stomach, medicines in patches enter the blood stream directly.

Those advantages are real, medical experts say, but they are not the whole story.

Sales of Ortho Evra, the first birth-control patch, plunged last year after the FDA cautioned that it exposed women to higher levels of a hormone linked to dangerous blood clots than did oral contraceptives.

Once swallowed, pills create a peak of the drug, which drops as the time for the next dose approaches. Patches maintain a steadier level of the drug, but, over time, this can lead to higher total exposure to the drug.

“What is the corresponding patch level that would be equivalent to oral drugs?” Furberg said. “People use different formulas, and there is disagreement.”

Recently, the Daytrana patch for attention deficit disorder ran into problems. Opening the patch and getting it to stick was difficult, although the maker says the adhesion problem has been fixed. Also, the medication can irritate the skin, causing welts. The FDA is investigating.

For patches in general, their effect can vary considerably from patient to patient. “Some people may not get enough of the drug, which defeats the purpose of taking it. And some may get too much ... which is going to hurt some people,” Furberg said.

Part of the problem is that the rate at which the skin absorbs a drug is affected by heat. Sunbathing, a hot shower or exercise can trigger an overdose.

Also, there is “thick skin,” which is relatively resistant to absorbing a drug. Depending on the patient, speed of absorption can vary by a factor of about three, which can complicate finding the right dosage.

Another problem is psychological: patients and medical professionals have a tendency to see patches as benign devices akin to Band-Aids. It’s easy to forget the powerful, potentially dangerous drug within.

“Patches are not innocuous,” said Kenneth Sloan, a medicinal chemist at the University of Florida whose research has shown wide variations in how quickly individuals absorb drugs through the skin. “One patch does not fit all.”

That’s why, in the case of fentanyl, the FDA said in July 2005, patches should be prescribed at the lowest practicable dose, should not be used to treat short-term pain or pain after an operation, and should only be used by patients already established on opioid drugs.

Patients and caregivers must be fully informed about safety, the FDA said.

According to Kinamon’s sister Deana, that did not happen in his case. The patch he got provided the second-highest available dose of fentanyl. And she said she did not recall receiving special instructions about the patch when she picked her older brother up at the hospital. “They didn’t even tell me it was a narcotic,” she said. “They just said, ’Change it in three days.’”

He went in on his day off for surgery to correct his sleep apnea and was killed by a pain medication, said his sister. “There’s honor in dying for your country on the battlefield, but there is really no kind of honor associated with that.”

Harold Kinamon’s case is an example of “totally inappropriate prescribing,” according to Larry D. Sasich, pharmacist and professor at the Lake Erie College of Osteopathic Medicine in Pennsylvania.

The hospital, Wright Patterson Medical Center, declined to comment on the case, citing privacy laws. Kinamon’s doctor also declined an interview. The hospital said it had since put safeguards in place for fentanyl patches, complying with recommendations issued by the Department of Defense Patient Safety Program in 2006. A hospital spokesman said federal law prevents him from discussing what the precautions entail.

Statistics from Florida and Los Angeles show that similar deaths continue to occur. The Los Angeles County coroner’s office investigated 32 accidental deaths related to fentanyl in 2006, the same number as in 2005, when the FDA issued its warning. Florida authorities reported 126 accidental deaths related to fentanyl in 2006, a rate one expert in the state described as “steady.”

The manufacturer of the brand-name form of the fentanyl patch, Duragesic, says stronger safety measures are needed. “Philosophically, we would support any new efforts that would strengthen safety and ensure this product is used appropriately,” said Greg Panico, a spokesman for manufacturer Ortho-McNeil.

Whereas the opioid patch was intended for cancer patients and others with unrelenting pain, Ortho Evra, the birth-control patch, was designed for active, young women.

Kristen Britt, 28, a veterinary nurse from Stockton, Calif., said she thought the patch would fit her lifestyle. “I was looking to find something easy and safe,” she said. “To put one on and not have to change it for a week, I liked that a lot.”

Seven months after she started using the patch in 2005, she felt a pain in her right leg. At first, she said she thought it was muscle strain, but the pain grew worse.

“One day, I couldn’t walk anymore,” she said. “I was literally screaming in pain.”

After doctors found a blood clot, she underwent months of treatment with blood-thinning medications, which have risks of their own.

Soon after Britt’s experience, the FDA issued a new warning for Ortho Evra, saying the patch exposed women to about 60 percent more estrogen than did a typical birth-control pill. Estrogen is known to increase the risk of blood clots, which can cause strokes and other complications.

The maker of Ortho Evra says the patch has not been conclusively linked to a higher blood clot risk.


Like what you see here? Become a member.


Show Me the Errors (What's this?)

Report corrections or additions here. Leave comments below here.

You must be logged in to participate in the Show Me the Errors contest.


Comments

Leave a comment

Speak up and join the conversation! Make sure to follow the guidelines outlined below and register with our site. You must be logged in to comment. (Our full comment policy is here.)

  • Don't use obscene, profane or vulgar language.
  • Don't use language that makes personal attacks on fellow commenters or discriminates based on race, religion, gender or ethnicity.
  • Use your real first and last name when registering on the website. It will be published with every comment. (Read why we ask for that here.)
  • Don’t solicit or promote businesses.

We are not able to monitor every comment that comes through. If you see something objectionable, please click the "Report comment" link.

You must be logged in to comment.

Forget your password?

Don't have an account? Register here.

advertisements